Iowa, 2008

Blizzard and Winter Weather in Iowa, January 29, 2008

January 29, 2008 · NWS DVN · 21 events in 21 counties and zones

A strong cold front moving through the region on January 29, 2008 caused a variety of wintery weather. Behind the front, temperatures fell more than 40 degrees in less than 10 hours.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front moving through the region on January 29, 2008 caused a variety of wintery weather. Behind the front, temperatures fell more than 40 degrees in less than 10 hours. In addition, up to an inch of snow fell and combined with wind gusts to 50 to 55 mph, created near blizzard conditions over most of the region. Many schools cancelled classes early before the brunt of the weather arrived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 29, 3:03 AM CST, 6 hours 57 minutes earlier.

Area forecast discussion, Jan 29, 3:03 AM CST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 AM CST TUE JAN 29 2008

.SYNOPSIS...
EXTREMELY CHALLENGING FORECAST IS AHEAD TODAY AND TONIGHT...AS A
VOLATILE MIX OF SEASONALLY HIGH MOISTURE AND MILD AIR COMBINE WITH A
STRONG ARCTIC FRONT AND STRONG CYCLOGENESIS RIGHT OVER THE CWA
TODAY.  AT 2 AM...THE ARCTIC FRONT IS MAKING PROGRESS THROUGH
CENTRAL IOWA...AND LOW CLOUDS AND DEWPOINTS IN THE MID TO UPPER 40S
SPREADING INTO SOUTHEAST IOWA. A STRONG VORT MAX IS HEADING EAST
THROUGH COLORADO...AND IS GENERATING LOW PRESSURE DEVELOPMENT ON THE
WESTERN FLANK OF THE ARCTIC FRONT.  THIS WAVE OF LOW PRESSURE WILL
INTENSIFY THIS MORNING...REACHING ILLINOIS BY MID TO LATE MORNING...
AT WHICH POINT ALL MODEL GUIDANCE INTENSIFIES IT GREATLY.

&&

.SHORT TERM...TODAY AND TONIGHT...
A BLIZZARD WARNING HAS BEEN ISSUED EARLIER THIS PAST EVENING FOR THE
ENTIRE CWA. AND NO CHANGES WILL BE MADE TO THIS WARNING WITH THE
EVENT YET TO OCCUR.

THERE IS GREAT UNCERTAINTY TO THE LEVEL OF ACCUMULATING SNOW WITH
THIS SYSTEM...AND THE POTENTIAL FOR BOTH A WIDESPREAD 1 TO 2 INCH
EVENT...OR A BANDED 2 TO 4 INCH EVENT ARE ABOUT EQUALLY POSSIBLE.

EITHER WAY...WIDESPREAD BLOWING SNOW WITH
VISIBILITIES REDUCED TO NEAR ZERO AT TIMES WILL BE LIKELY IN ALL
AREAS THIS AFTERNOON AND EARLY EVENING.  WINDS SHOULD EASILY REACH
SUSTAINED 30 TO 35 MPH BY MID MORNING WEST...TO EARLY AFTERNOON
EAST...WITH FREQUENT GUST TO 50 MPH DURING THE AFTERNOON AND EARLY
EVENING IN ALL AREAS. THIS WILL COMBINE WITH TEMPERATURES FALLING
ABRUPTLY INTO THE 10 TO 20 RANGE BY AFTERNOON...TO BRING NEAR
ADVISORY CRITERIA WIND CHILLS AROUND -10 TO -20.  BY TONIGHT...AS
THE SNOW ENDS...BLOWING SNOW WILL CONTINUE AS TEMPERATURE PLUMMET TO
WELL BELOW ZERO.  LOOKING UPSTREAM...LOW TONIGHT SHOULD RANGE FROM
-12 IN THE NORTH TO AROUND ZERO IN THE SOUTH. BLIZZARD CONDITIONS
SHOULD WANE IN THE EVENING...AT WHICH POINT...A WIND CHILL ADVISORY
AND POTENTIALLY A WIND CHILL WARNING WILL BE REQUIRED FOR MUCH OF
THE AREA.

..ERVIN..

&&

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
WILL LIKELY HAVE TO LINGER A WIND CHILL ADVISORY OR WARNING THROUGH
AT LEAST LATE WED MORNING WITH A LATER HEADLINE UPDATE THIS
EVENING. WILL ALSO EXTEND BLOWING SNOW WORDING IN THE NORTHEAST
THROUGH AT LEAST 15Z WED. AFTER SUCH A COLD START TO THE DAY AND
ESPECIALLY OVER FRESH SNOW COVER/IN AREAS THAT HAVEN/T BEEN BLOWN
CLEAN/...WILL SIDE WITH THE COLDEST OF HIGH TEMP GUIDANCE/MET/ FOR
WED...OR EVEN UNDERCUT THOSE VALUES SOME IN THE NORTH. LOW TO MID
LEVEL SATURATION WILL BE AN ISSUE WITH LINGERING LLVL ARCTIC ANTI-
CYCLONE OVER THE UPPER MS RVR VALLEY AND SOUTHWEST GRT LKS...BUT THE
NAM AND GFS CONTINUE TO ADVERTISE AN ISENTROPIC LIFT LIGHT SNOW
EVENT FOR PORTIONS OF THE DVN CWA BY LATE WED AFTERNOON AND
ESPECIALLY WED NIGHT. IN FACT...THE GARCIA METHOD BY THESE MODELS...
AS WELL AS CONCEPTUAL LLVL CONVERGENT FORCING PROGS...SUGGEST
WIDESPREAD 1-3 INCHES OVER THE NORTHERN HALF TO 2/3S OF THE DVN CWA
BY THU MORNING...ESPECIALLY TAKING INTO ACCOUNT 15:1 SLRS OR EVEN
HIGHER RATIOS. WILL CONTINUE TO JUST ADVERTISE LOW CHC POPS FOR NOW
WITH THE LLVL SATURATION QUESTIONS IN MIND AND AWAIT FURTHER MODEL
RUNS.

AS FOR THE BIG END OF THE WEEK SYSTEM...THE LATEST TREND BY THE
MEDIUM RANGE SOLUTIONS IS MUCH FURTHER TO THE SOUTH...WITH THE CWA
BEING MORE IMPACTED BY NORTHERN STREAM DIGGING UPPER WAVE AND THE
MAIN DEF ZONE OFF THE SOUTHERN STREAM SYSTEM REMAINING TO THE
SOUTH/SOUTHEAST OF THE DVN FCST AREA THU NIGHT INTO FRI. UNTIL THE
MAIN SYSTEM GETS INLAND AND SAMPLED...DON/T TRUST THESE NEW FURTHER
SOUTH RUNS AS OF YET AND STILL THINK THAT THE SOUTHEAST TO EASTERN
HALF/OR AT LEAST THE SOUTHEAST THIRD/ OF THE DVN CWA COULD BE
IMPACTED BY THE MAIN DEF ZONE OFF THIS FEATURE AND THUS STILL AT
THREAT OF HIGH ADVISORY OR WINTER STORM CRITERIA SNOWFALL THROUGH FRI
EVENING. WILL MAINTAIN HIGH CHC TO LIKELY POPS FOR THESE AREAS OF
CONCERN FOR THU NIGHT AND FRI. NO CHANGES MADE TO LATER PERIODS...BUT
DEPENDING ON SOUTHERN/NORTHERN STREAM PHASING ISSUES...COULD BE A
WEAKER IMPULSE TO AFFECT THE REGION BY LATE SAT OR SAT NIGHT WITH
MAINLY SNOW...UNLESS WARMER AIR INJECT ALOFT BECOMES MORE ENHANCED
FOR MORE OF A MIXED TYPE PRECIP EVENT.     ..12..

&&

.AVIATION...
LOW CLOUDS OF 1000 TO 2000 FEET WILL BE WIDESPREAD WITH OCCASIONAL
RAIN SHOWERS AND DRIZZLE EARLY TODAY UNTIL A COLD FRONT BRINGS IN
VERY HIGH WINDS IN EXCESS OF 30 KTS...AND GUST TO 40 KTS.  LOW
CLOUDS...VISIBILITIES UNDER 1/2 MILE IN SNOW AND BLOWING SNOW...AND
FREQUENT VERY HIGH WIND GUSTS WILL CONTINUE THROUGH 03 IN CID...AND
06Z IN BRL...MLI...AND DBQ. AFTER 06Z...SKIES WILL BE CLEAR...WITH
WINDS REMAINING AROUND 20 TO 25 KTS...AND OCCASIONAL VISIBILITY
REDUCTIONS TO UNDER 3 MILES IN BLOWING SNOW AT ALL SITES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
     EVENING FOR BENTON-BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-WASHINGTON.

     BLIZZARD WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     CLINTON-DES MOINES-HENRY IA-LEE-LOUISA-MUSCATINE-SCOTT-VAN
     BUREN.

IL...BLIZZARD WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
     MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
     WHITESIDE.

MO...BLIZZARD WARNING FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR
     CLARK-SCOTLAND.

&&

ERVIN/12
Hazardous weather outlook, Jan 29, 4:36 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 AM CST TUE JAN 29 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
436 AM CST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

...BLIZZARD WARNING THOUGH THIS EVENING...

A STRONG ARCTIC COLD FRONT WILL SWEEP THROUGH THE AREA THIS
MORNING. BEHIND THE FRONT...VERY STRONG WINDS OF 25 TO 35 MPH WITH
GUSTS UP TO 50 MPH...AND SHARPLY COLDER TEMPERATURES WILL
OCCUR. ACCUMULATING SNOWFALL IS LIKELY TO OCCUR TODAY AS
TEMPERATURES DROP. CURRENTLY 1 TO 3 INCHES OF NEW SNOWFALL IS
EXPECTED IN MUCH OF THE AREA BY THIS EVENING BEFORE THE SNOW
DIMINISHES AND EXITS OFF TO THE EAST. THE COMBINATION OF THIS
SNOWFALL AND STRONG WINDS WILL RESULT IN WIDESPREAD BLOWING SNOW
AND WHITE OUT CONDITIONS AT TIMES...ESPECIALLY IN RURAL AREAS.
BLOWING SNOW WILL DECREASE...BUT STILL BE A PROBLEM THROUGH THE LATE
EVENING AND OVERNIGHT HOURS. IN ADDITION TO THESE DANGEROUS
CONDITIONS...WIND CHILLS BY AROUND SUNSET ARE EXPECTED TO RANGE FROM
-10 TO -20 BELOW ZERO. LATER TONIGHT AFTER THE SNOW EXITS THE AREA...
WIND CHILLS WILL CONTINUE TO FALL INTO THE 20 TO 30 BELOW RANGE ALONG
AND NORTH OF THE INTERSTATE 80 CORRIDOR. A WIND CHILL ADVISORY...OR
POSSIBLY A WIND CHILL WARNING IS LIKELY TO BE ISSUED FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS WIND CHILLS OF 20 TO 30 BELOW WILL CONTINUE THOUGH AT
LEAST MID WEDNESDAY MORNING IN MUCH OF THE AREA. SOME BLOWING AND
DRIFTING SNOW PROBLEMS WILL ALSO CONTINUE THROUGH MID MORNING...
ESPECIALLY IN NORTHWEST ILLINOIS NORTH OF THE INTERSTATE 80
CORRIDOR.

LIGHT SNOW WILL BE POSSIBLE WEDNESDAY NIGHT MAINLY NORTH OF THE
INTERSTATE 80 CORRIDOR WITH JUST A DUSTING OR LIGHT ACCUMULATIONS
CURRENTLY EXPECTED BY THURSDAY MORNING.

EARLY INDICATIONS SUGGEST THAT YET ANOTHER WINTER STORM SYSTEM MAY
IMPACT PORTIONS OF THE AREA WITH SIGNIFICANT ACCUMULATING SNOWFALL
SOMETIME THURSDAY NIGHT INTO FRIDAY. SINCE THIS SYSTEM HAS YET TO
MOVE IN SHORE OFF THE PACIFIC OCEAN AND DEVELOP...THE EXACT TRACK OF
THE STORM AND THUS THE POTENTIAL HEAVY SNOWFALL PATH IS STILL YET TO
BE DETERMINED. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING
THIS POTENTIAL LATE WEEK WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT. HOWEVER...
SPOTTERS AND OBSERVERS ARE ENCOURAGED TO RELAY NEW SNOWFALL
MEASUREMENTS TO THE NATIONAL WEATHER SERVICE.

ERVIN/12

In the hours before

Special weather statement, Jan 29, 7:54 AM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 AM CST TUE JAN 29 2008

IAZ040-041-051-052-063-064-076-077-087-098-MOZ009-291600-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-VAN BUREN-SCOTLAND-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...KEOSAUQUA....MEMPHIS
754 AM CST TUE JAN 29 2008

...A PERIOD OF FREEZING DRIZZLE WILL BE POSSIBLE THROUGH 11 AM...

RAPIDLY CHANGING CONDITIONS THIS MORNING WILL BE COMPLICATED BY A
PERIOD OR TWO OF FREEZING DRIZZLE. THE COMBINATION OF TEMPERATURES
FALLING THROUGH THE 20S AND THE FREEZING DRIZZLE WILL CAUSE A THIN
LAYER OF ICE TO FORM ON ROADS...CREATING VERY SLIPPERY CONDITIONS.
THE SLIPPERY CONDITIONS WILL ALSO BE COMPLICATED BY NORTHWEST
WINDS INCREASING TO 25 TO 35 MPH BY LATE MORNING.

IF YOU WILL BE OUT DRIVING THIS MORNING...BE PREPARED FOR RAPIDLY
CHANGING CONDITIONS. TEMPERATURES WILL BE FALLING FAST ENOUGH TO
CAUSE ROADS TO ICE OVER WITHIN A SHORT PERIOD OF TIME. THE STRONG
WINDS WILL ALSO MAKE IT DIFFICULT TO CONTROL VEHICLES ON THE ICY
ROADS.

DLF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter weather, 1 blizzard. Local standard time, as filed.

Winter Weather, Johnson

When
January 29, 10:00 AM CST to 9:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Winter Weather, Keokuk

When
January 29, 10:00 AM CST to 8:00 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
January 29, 10:00 AM CST to 9:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

Winter Weather, Linn

When
January 29, 10:35 AM CST to 10:00 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Winter Weather, Benton

When
January 29, 11:00 AM CST to 8:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Winter Weather, Buchanan

When
January 29, 11:00 AM CST to 8:00 PM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Winter Weather, Cedar

When
January 29, 11:00 AM CST to 10:00 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Winter Weather, Clinton

When
January 29, 11:00 AM CST to 7:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
January 29, 11:00 AM CST to 8:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
January 29, 11:00 AM CST to 7:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Blizzard, Jones

When
January 29, 11:00 AM CST to 10:00 PM CST
Where
Jones forecast zone
Reported by
Emergency Manager
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Blizzard conditions were reported from about 3 pm until 8 pm.

Winter Weather, Jefferson

When
January 29, 11:15 AM CST to 5:30 PM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
41.032, -91.949 (the zone’s center; the record gives no point)

Winter Weather, Scott

When
January 29, 11:15 AM CST to 7:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Winter Weather, Louisa

When
January 29, 11:30 AM CST to 8:00 PM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Winter Weather, Muscatine

When
January 29, 11:30 AM CST to 8:00 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Winter Weather, Van Buren

When
January 29, 11:30 AM CST to 5:00 PM CST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Winter Weather, Delaware

When
January 29, 12:00 PM CST to 9:00 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Winter Weather, Des Moines

When
January 29, 12:10 PM CST to 6:15 PM CST
Where
Des Moines forecast zone
Reported by
Trained Spotter
Coordinates
40.923, -91.181 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
January 29, 12:30 PM CST to 6:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
40.988, -91.544 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
January 29, 12:45 PM CST to 5:30 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Winter Weather, Dubuque

When
January 29, 1:00 PM CST to 8:00 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 76806, 76809, 76816, 76811, 76792, 76793, 76795, 76796, 76802, 76803, 76807, 76804, 76814, 76812, 76813, 76815, 76797, 76798, 76800, 76810, 76799.